Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 360, NWS Dodge City, KS

September 28, 1998Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 28, 1998, 9:09 PM CDT for Rush County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 28, 1998, 9:09 PM CDT (02:09 UTC)
Expired
Sep 28, 1998, 9:45 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 9:10 PM CDTThunderstorm Wind 52Timken, KSThree inch diameter tree limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 6:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2834 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 290209 RRA
SVRDDC
KSC165-290245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
909 PM CDT MON SEP 28 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 945 PM CDT

* AT 909 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES SOUTH OF TIMKEN MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHEASTERN RUSH COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

PARKIN/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:10 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Sep 28, 2:10 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT MON SEP 28 1998

...SHORT TERM...
PER MRNG RAOB AIRMASS CONTS TO DESTABLIZE WITH LIS LIKELY TO BE IN
THE -5 TO -7 RANGE BY LATE AFTN.  SOME DOUBT ABOUT UPSTRM ENERGY
ALOFT BUT WITH CU DVLPG RAPIDLY ACRS THE NM MOUNTAINS ATTM XPCT AT
LEAST SOME MID TO UPR LVL CAA THIS EVE.  SFC DATA SHWG WK CNVGNC
BNDRY ACRS MY ZNS AND WL THUS PLAY SOME ISOLD EVE TSTMS.  FAR WRN
ZNS COULD ALSO SEE AN ISOLD STORM DRIFT IN FM THE ROCKIES LATER TNGT
IF CNVCTN ALG THE LEE SLOPES HOLDS TOGETHER LONG ENOUGH.

ALL MDLS IN RSNBL AGREEMENT WITH NGM PREFERED FOR SUPERIOR MOISTURE
PARAMETERIZATION.  FWC TEMPS LOOK ABOUT RIGHT FOR TNGT THUS WL STICK
WITH GOING FCST WITH ONLY MINOR TWEEKS.

...LONG TERM...
IN LTR PDS MAIN QSTN BECOMES STRONG COLD HIGH THAT MDLS DIVE INTO
RGN FM CANADA ON WED.  ETA/NGM AND AVN ALL IN GOOD AGREEMENT ON THIS
SYS.  IT DOES APR THAT THE HIGH ORIGINATES AS A HUNK OF THE MARITIME
PACIFIC HIGH IN THE GULF OF AK WHICH IS A LTL WORRISOME.  IF IT DOES
NOT END UP BEING AS STRONG AND COLD AS ALL THE MDLS FCST THE LATTER
PART OF THIS FCST MAY BE A BIG BUST.  SINCE ALL ARE IN GOOD
AGREEMENT HOWEVER HAVE CHOSEN TO GO WITH THEM BRINGING THE COLD FNT
THROUGH ALL MY ZNS ON WED.  AVN MAY BE BEST WITH THE PAC CST H5 LOW
AS IT HAS BEEN MORE CONSERVATIVE IN MOVING THIS FEATURE EWRD WITH
TIME.  IT PUTS THE LOW ARND SLC BY WED EVE WITH BAROCLINIC ZN ALOFT
OVER THE POLAR COLD FNT IN THE HIGH PLAINS RGN.  THIS TRANSLATES TO
HEALTHY ISENT UPGLIDE OVER THE COLD AIR AS WELL AS DECENT UPSLP.
FOR WED WILL GO WITH TEMPS A CATEGORY OR 2 COOLER THAN FWC AND BUMP
THE POPS UP AS WELL.  IN FACT...THE EAST SIDE OF THE H5 LOW
BAROCLINIC ZN REACHES WRN KS TUES NGT AND WL NEED SOME SML POPS IN
WRN 2/3RDS OF MY ZNS THEN AS WELL.  ALL THIS IS SUBJECT TO MUCH
ALTERATION AS TIME PASSES AND THE PERFORMANCE OF THE COLD HIGH AND
UPR LOW BECOME MORE APPARENT.
JOHNSON

MRF CONTINUES TO BE THE MOST CONSISTENT MODEL FROM RUN TO RUN...SO
WILL STICK WITH IT FOR NOW. NEXT FRONTAL BOUNDAY TO MOVE THROUGH
DURING THE DAY WEDNESDAY WITH A STRONG HIGH PRESSURE CENTER MOVING
FROM JUST NORTH OF THE DAKOTAS WEDNESDAY NIGHT TO THE EASTERN GREAT
LAKES FRIDAY EVENING. UPPER LEVEL LOW MOVES FROM NORTHWEST COLORADO
TO THE TEXAS PANHANDLE DURING THE SAME TIME FRAME. THIS INDICATES
WESTERN KANSAS WILL BE A GOOD UPSLOPE PATTERN WITH PLENTY OF UPPER
LEVEL ENERGY TO AID IN BRINGING WIDESPREAD RAIN...ALONG WITH COOLER
TEMPS TO THE REGION BOTH THURSDAY AND FRIDAY. EXPECT TO SEE SOME
DECREASE IN THE CLOUDS ON SATURDAY AS THE SFC HIGH PUSHES FARTHER
EAST AND AN UPPER LEVEL HIGH MOVES IN FROM THE SOUTHWEST. THE UPPER
LEVEL HIGH BECOMES SITUATED OVER WESTERN KANSAS SUNDAY EVENING AND
INCHES NORTHEAST ON MONDAY...BRINGING FEW CLOUDS AND WARMER TEMPS
BACK TO THE AREA.
PARKIN

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 060/091 063/077 060 202
GCK 056/091 061/077 060 202
EHA 056/089 060/075 060 203
LBL 061/092 064/080 062 202
HYS 060/090 062/076 058 202
P28 064/093 066/082 064 200

.DDC...NONE.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:35 PM CDTSevere Thunderstorm WarningDDCClark65 min
Sep 28, 8:09 PM CDTSevere Thunderstorm WarningDDCNess51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.